MAUDE Adverse Event Report: APIFIX LTD. MINIMALLY INVASIVE DEFORMITY CORRECTION (MID-C) SYSTEM; POSTERIOR RATCHETING ROD SYSTEM

APIFIX LTD. MINIMALLY INVASIVE DEFORMITY CORRECTION (MID-C) SYSTEM; POSTERIOR RATCHETING ROD SYSTEM
Model Number MID-C 125
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Discomfort (2330)
Date of Event 05/31/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: a review of the device history record confirmed that the device was manufactured and tested according to relevant procedures,and shipped according to manufacturer's specifications.Surgeon, information analysis: patient # (b)(6) (pas #(b)(6)) index surgery was performed on (b)(6) 2021.At the patient's one year follow-up xray images exhibited a broken rod.[ref: mdr: 3013461531-2022-00039] on (b)(6) 2022 the patient was revised.The op screws originally at t5&t6 stayed in, and the surgeon added an op screw at t7.A new mid-c 125 and extender were used.They kept the original apifix screw, but opened a new nut.Caliper measured 135°, and kite angle: 10°.[during the revision, surgeon added a third polyaxial screw.Use of three (3) screws is not per the sugical technique or ifu.Apifix instructs the use of two polyaxial screws only.When using three screws the extender joint has less range of motion and is more prone to breakage.] on (b)(6) 2024 during monitoring of the pas, apifix identified that patient # (b)(6) (pas# (b)(6)) visited the clinic on (b)(6) 2024 where the patient reportedly had 'aggravation of a post-op condition', specifically 'increasing crepitance and discomfort over distal screw, implant appears to be fractured at the junction of the ratchet and smooth rod.No significant change from prior x-ray.No dislodgment.The device is fully lengthened.Residual main curve 35° (50° prior to revision surgery), adequate balance.' conversion to definitive posterior spinal fusion, the expected procedure and post-op course were discussed with the patient and the family during the clinic visit.The appropriate risks, benefits, and alternatives were reviewed.Patient *and family wish to proceed.Spinal fusion scheduled for (b)(6) 2024.Risk assessment: reoperation events are a known risk that was assessed and recorded by the product risk assessment.Implant breakage is addressed in the ifu as potential risks associated with the mid-c system and spinal surgery generally.The risk of broken rod - implant breakage has been assessed and found to be acceptable.The risk has been quantified, characterized, and documented as acceptable within full risk assessment.The subject device is expected to be returned to manufacturer following the removal in (b)(6) 2024.A failure analysis will be conducted.Once additional relevant details become available; a supplemental report will be submitted.
 
Event or Problem Description
On 16-jun-2024 during monitoring of the pas, apifix identified that patient # (b)(6) (pas# (b)(6)) visited the clinic on (b)(6) 2024 where the patient reportedly had 'aggravation of a post-op condition', specifically 'increasing crepitance and discomfort over distal screw, implant appears to be fractured at the junction of the ratchet and smooth rod.No significant change from prior x-ray.No dislodgment.The device is fully lengthened.Residual main curve 35° (50° prior to revision surgery), adequate balance.' conversion to definitive posterior spinal fusion, the expected procedure and post-op course were discussed with the patient and the family during the clinic visit.The appropriate risks, benefits, and alternatives were reviewed.Patient *and family wish to proceed.Spinal fusion scheduled for (b)(6) 2024.
 
Additional Manufacturer Narrative
On (b)(6) 2024 apifix was notified that patient #(b)(6) underwent removal surgery on (b)(6) 2024.Device is expected to be returned for analysis.Once additional relevant details become available; a supplemental report will be submitted.
 
Additional Manufacturer Narrative
Correction: brand name [d1] of the device was incorrectly submitted in the initial report; brand name has been corrected in this report to 'minimally invasive deformity correction (mid-c) system'.Additional information / device evaluation the explanted device was returned, and was subjected to cleaning, steam sterilizing, and engineering evaluation.The device was obviously fractured in the pole component around the mid-point of the pole.The fracture plane was worn smooth and thus fracture mode is not able to be identified.The spherical rings were inspected for wear.No wear was visibly observed on the spherical rings.Over the years, the company already implemented corrective action with the following: on nov 2017, all surgeons received a letter detailing the importance of screw insertion trajectory.The topic is also covered in the company's training presentation.Eco-38 (approved in h170001/s002): replaced the mid-c 125 that extends by 40 mm to mid-c 125 that extends by 50mm allowing more overlap between the pole and base.Eco-46 (approved in h170001/s002): a trial tool added to the surgical tools to aid the surgeon in detecting if access tissue remains below the implant.On march 2020, the topic of practicing severe sports added to the mid-c training presentation.A precaution about severe sports was included in the ifu approved in h170001.On october 2020, as part of apifix commitment to continuous improvement, capa#: 020-01 was initiated to further investigate to prevent and minimize the rate of implant breakage.Eco-13264 (approved in h170001/s015): increase strength through: decrease stress concentrations and increase cross sectional area at critical regions.

Brand Name
MINIMALLY INVASIVE DEFORMITY CORRECTION (MID-C) SYSTEM
Common Device Name
POSTERIOR RATCHETING ROD SYSTEM
Manufacturer (Section D)
APIFIX LTD.
1 hacarmel street
kochav yokneam bldg
yokneam elit, 20692 07
IS  2069207
Manufacturer (Section G)
APIFIX LTD.
1 hacarmel st.
kochav yokneam bldg
yokneam ellit, 20692 07
IS   2069207
Manufacturer Contact
alan vaisman
1 hacarmel st.
kochav yokneam bldg
yokneam ellit, 20692-07
IS   2069207
MDR Report Key19687945
Report Number3013461531-2024-00027
Device Sequence Number7936104
Product Code QGP
UDI-Device Identifier07290018128046
UDI-Public07290018128046
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
H170001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMID-C 125
Device Catalogue NumberMUS-125-050
Device Lot NumberAF-03-080-21
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/16/2024
Supplement Date Received by Manufacturer08/14/2024
Not provided
Initial Report FDA Received Date07/08/2024
Supplement Report FDA Received Date08/22/2024
01/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age16 YR
Patient SexMale